Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings includes WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through two organizations.

1. University of California, Davis (UCD) Health Office of Continuing Medical Education

Effective November 2019, each WebM&M Spotlight Cases and Commentary is certified for the AMA PRA Category 1™and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health.

Learn more about how to earn credit from UCD

UCD's CME Security and Privacy

2. University of California San Francisco (UCSF)

AHRQ PSNet’s WebM&Ms offers CME and MOC credit for physicians and continuing education units (CEU) for nurses for completion of Spotlight modules. Credit is available only for physicians and nurses, although physician assistants may be eligible.

Learn more about how to earn credit from UCSF

UCSF's CME Terms & Conditions and Privacy Statement


How does it work?

Earn CME or MOC credit, and trainee certification by successfully completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.

New WebM&M Spotlight Cases

David Barnes, MD and Joseph Yoon, MD | April 27, 2022

An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO... Read More

Take the Quiz
John Landefeld, MD, MS, Sara Teasdale, MD, and Sharad Jain, MD | February 23, 2022

A 65-year-old woman with a history of 50 pack-years of cigarette smoking presented to her primary care physician (PCP), concerned about lower left back pain; she was advised to apply ice and take ibuprofen. She returned to her PCP a few months later... Read More

Take the Quiz
Hollie Porras, PharmD, BCPS, and Cathy Lammers, MD | January 26, 2022

This WebM&M features two cases involving patients undergoing surgical procedures who received perioperative opioid analgesics to aid in pain and sedation efforts and who experienced adverse events due to opioid stacking. The commentary provides... Read More

Take the Quiz

All WebM&M Spotlight Cases (33)

1 - 10 of 33 WebM&M Spotlight Cases
Florence Tan, PharmD, Karnjit Johl, MD and Mariya Kotova, PharmD| September 29, 2021

This case describes multiple emergency department (ED) encounters and hospitalizations experienced by a middle-aged woman with sickle cell crisis and a past history of multiple, long admissions related to her sickle cell disease. The multiple encounters highlight the challenges of opioid prescribing for patients with chronic, non-cancer pain. The commentary discusses the limitations of prescription drug monitoring program (PDMP) data for patients with chronic pain, challenges in opioid dose conversions, and increasing patient safety through safe medication prescribing and thorough medication reconciliation.

Take the Quiz

Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.

Take the Quiz
Berit Bagley, MSN, Dahlia Zuidema, PharmD, Stephanie Crossen, MD, and Lindsey Loomba, MD | October 28, 2020

A 14-year-old girl with type 1 diabetes (T1D) was admitted to the hospital after two weeks of heavy menstrual bleeding as well as blurred vision, headache and left arm numbness. MRI revealed an acute right middle cerebral artery (MCA) infarct. Further evaluation led to a diagnosis of antiphospholipid syndrome. The patient was persistently hyperglycemic despite glycemic management using her home insulin pump and continuous glucose monitor. Over the course of her hospitalization, her upper extremity symptoms worsened, and she developed upper extremity, chest, and facial paresthesia. Imaging studies revealed new right MCA territory infarcts as well as splenic and bilateral infarcts. The case describes how suboptimal inpatient management of diabetes technology contributed to persistent hyperglycemia in the setting of an acute infarction. The commentary discusses best practices for optimizing patient safety when managing hospitalized patients on home insulin pumps. 

Take the Quiz
Amparo C. Villablanca, MD, and Gordon X. Wong, MD, MBA | July 29, 2020

A 52-year-old woman with a known history of coronary artery disease and ischemic cardiomyopathy was admitted for presumed community-acquired pneumonia. The inpatient medicine team obtained a “curbside” cardiology consultation which concluded that the worsening left ventricular systolic functioning was in the setting of acute pulmonary edema. Two months post-discharge, a nuclear stress test was suggestive of infarction and a subsequent catheterization showed a 100% occlusion. The commentary discusses cardiovascular-related diagnostic errors affecting women and the advantages, pitfalls and best practices for curbside consultations in acute care settings.

Take the Quiz
A 74-year-old male with a history of hypertension, hyperlipidemia, paroxysmal atrial fibrillation, coronary artery disease, congestive heart failure with an EF of 45%, stage I chronic kidney disease and gout presented for a total hip replacement. He had multiple home medications and was also on Warfarin, which was held appropriately prior to the surgery.  A Type and Cross for blood request was sent along with baseline labs; however, there was a mislabeling error on one of the samples causing a delay in the blood getting to the operating room resulting in the medical team initiating a massive transfusion protocol when the patient became hypotensive.
Take the Quiz
Adam Wright, PhD, and Gordon Schiff, MD| October 30, 2019
Following resection of colorectal cancer, a hospitalized elderly man experienced a pulmonary embolism, which was treated with rivaroxaban. Upon discharge home, he received two separate prescriptions for rivaroxaban (per protocol): one for 15 mg twice daily for 10 days, and then 20 mg daily after that. Ten days later, the patient's wife returned to the pharmacy requesting a refill. On re-reviewing the medications with her, the pharmacist discovered the patient had been taking both prescriptions (a total daily dose of 50 mg daily). This overdose placed him at very high risk for bleeding complications.
Take the Quiz
Stephanie Mueller, MD, MPH| February 1, 2019
To transfer a man with possible sepsis to a hospital with subspecialty and critical care, a physician was unaware of a formal protocol and called a colleague at the academic medical center. The colleague secured a bed, and the patient was sent over. However, neither clinical data nor the details of the patient's current condition were transmitted to the hospital's transfer center, and the receiving physician booked a general ward bed rather than an ICU bed. When the patient arrived, his mentation was altered and breathing was rapid. The nurse called the rapid response team, but the patient went into cardiac arrest.
After an emergency department (ED) physician interpreted results of a point-of-care ultrasound as showing stable low ejection fraction, some volume overload, and a mechanical mitral valve in place without regurgitation for a man with a history of congestive heart failure, end-stage renal disease, and mechanical mitral valve replacement who presented with shortness of breath, the patient was admitted with a presumed diagnosis of volume overload. Reassured by the ED physician's interpretation of the ultrasound, the hospitalist ordered no further cardiac testing. The patient underwent hemodialysis, felt better, and was discharged. Less than 12 hours later, the patient returned critically ill and in cardiogenic shock. An emergency transthoracic echocardiogram found a thrombosed mitral valve, which had led to acute mitral stenosis and cardiogenic shock.
Craig A. Umscheid, MD, MSCE; John D. McGreevey, III, MD; and S. Ryan Greysen, MD, MHS, MA| December 1, 2017
Found unconscious at home, an older woman with advanced dementia and end-stage renal disease was resuscitated in the field and taken to the emergency department, where she was registered with a temporary medical record number. Once her actual medical record was identified, her DNR/DNI status was identified. After recognizing this and having discussions with the family, she was transitioned to comfort care and died a few hours later. Two months later, the clinic called the patient's home with an appointment reminder. The primary care physician had not been contacted about the patient's hospitalization and the electronic record system had not listed the patient as deceased.
Anne M. Turner, MD, MLIS, MPH| October 1, 2017
A Spanish-speaking woman presented to an urgent care clinic complaining of headache and worsening dizziness, for which the treating clinician ordered an MRI. When the results came in with no concerning findings later that day, the provider used Google Translate to write a letter informing the patient of the results. The patient interpreted the letter to mean that the results were concerning. This miscommunication led to patient distress and extra visits to both urgent care and the emergency department.